• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To register, simply click the Register button at the top right.

may i have problems taking lamasil with a partial methylation block/low glutathione?

anniekim

Senior Member
Messages
779
Location
U.K
may i have problems taking a strong anti-fungal with a PMP/low glutathione?

My doctor has prescribed me lamasil (antifungal) for a fungal nail infection. It's a three month course and i have read it can be hard on the liver for some. I am pretty sure i have a partial methylation block and have low glutathione. I have not been tested but I did have a red cell glutathione test ten years ago which was just within normal. Two years ago i had one mercury filling removed and my M.E got much worse, suggesting low gluthathione.

If i have low gluthathione am I right in understanding that my liver will not detox meds as well, or have I understood this all wrong? If my liver is not performing well, could it be that taking a medication that will be hard on the liver might mean my m.e symptoms could get worse?

Apologies if I've understood this all wrong, but any ideas most welcome....
 

greenshots

Senior Member
Messages
399
Location
California
I can't say much good about Lamisil since my father-in-law was on this and almost went into liver failure. Although he has that slow metabolized gene, something like Cyp2 something or other. His doctors all said it was a really hard medication anyway and the irony was that my FIL turned out to have psoriasis of the nails instead of the fungal nail problem!
I wish you good health & would say to watch yourself very carefully with this drug.
Angela
 

richvank

Senior Member
Messages
2,732
My doctor has prescribed me lamasil (antifungal) for a fungal nail infection. It's a three month course and i have read it can be hard on the liver for some. I am pretty sure i have a partial methylation block and have low glutathione. I have not been tested but I did have a red cell glutathione test ten years ago which was just within normal. Two years ago i had one mercury filling removed and my M.E got much worse, suggesting low gluthathione.

If i have low gluthathione am I right in understanding that my liver will not detox meds as well, or have I understood this all wrong? If my liver is not performing well, could it be that taking a medication that will be hard on the liver might mean my m.e symptoms could get worse?

Apologies if I've understood this all wrong, but any ideas most welcome....

Hi, anniekim.

It's true that glutathione is important for the detox system in the liver. It's also true that Lamisil (terbinafine) is heavily metabolized by its first pass through the liver. It is an inhibitor of the CYP2D6 Phase I detox enzyme, so that it affects the detox of other drugs taken simultaneously that are metabolized by this Phase I enzyme. I have not found any studies of the effect of glutathione depletion on the metabolism of Lamisil, or whether liver problems are more likely from Lamisil if glutathione is depleted. However, glutathione normally does help to take care of the oxidative stress that is produced by the reactions of the Phase I detox enzymes, so I do think it is something to be concerned about. If you and your physician decide to go ahead with this, I would suggest getting frequent tests of the liver function enzymes to make sure that the liver continues to be O.K.

Best regards,

Rich
 

RustyJ

Contaminated Cell Line 'RustyJ'
Messages
1,200
Location
Mackay, Aust
I have low glutathione and went on the 3 mth Lamasil dosage. Had no probs. Had yellow toenails, very attractive. Lamasil fixed them, although I needed to extend the treatment period.